Allergan and USFRA have partnered to Refresh the eyes of our Law Enforcement and Fire-Rescue heroes! Contact us for more information on how you can score a donation of Refresh Eye Drops for your firehouse or police station. Join the Refresh America program today!!
PLEASE REVIEW THE USFRA EXTERNAL LINKS POLICY BEFORE SUBMITTING YOUR LINKS.
Last November the Calgary Herald reported local law enforcement agencies were taking extra precautions when it comes to K9 units and their human companions with potentially fatal opioids like fentanyl and carfentanil appearing more frequently on Calgary streets.
“If it’s a known fentanyl or carfentanil warrant, clearly we are not going to put humans or our police service animals in harm’s way,” said Inspector Blair White with the Calgary Police support section. “It defies logic that we would do that.”
But White said CPS serve warrants based on gathered intelligence, and police may not know opioids are present at a location until after officers are already on scene.
“The unfortunate thing is, we don’t know what’s inside,” White said. “Criminals don’t fully disclose to us what they have on their premises before we serve a warrant.”
In the 2016 DEA warning to law enforcement, they said the medical dosage of fentanyl is a microgram and would amount to just a few granules of table salt.
To counteract an opioid overdose, police and healthcare professionals use naloxone kits, which almost instantly reverses the effects of an overdose. White said CPS was working with veterinarians and health and safety workers to determine whether the anti-opioid antidote can be safely used on police dogs.
“There are still a lot of unknowns,” White said. “Whether or not the antidote has the same affect on our K9 members as it does on humans, so there are a lot of unknown things in the scientific world but we are continually evaluating and hopefully we will have some answers.”
White said he has talked with members of the RCMP, and they are also looking into naloxone for animal officers. Until the effectiveness of naloxone on animals is determined, White said officers have to be cautious when serving warrants suspected to involve opioids.
That same month 3 American K-9s with Broward County Sheriff’s Department overdosed on fentanyl while searching a suspect’s house, according to NBCnews.com.
In that raid, investigators believed there was likely no actual fentanyl at the site because the supplier was arrested weeks before the search warrant was executed, however there were obviously remnants in the home since the 3 police dogs had classic symptoms of overdose.
The handlers of K-9s Primus, Packer and Finn swept the house looking for any dangers before the dogs were sent in.
"If fentanyl is loose in an environment, it can spread out where a dog can absorb it through his pads. He could sniff it up through his jowls," Detective Andy Weiman, the head of dog training for BCSO, said.
"And fentanyl is so toxic, so strong that the very smallest amount of it — that you couldn't even see — could affect the dog. You wouldn't know they've even ingested it."
Thankfully the staff at Coral Springs Animal Hospital immediately realized they were dealing with classic opioid overdoses and all three dogs got shots of narcan and perked up within a few minutes.
Because of this incident with BCSO, the Coral Springs vets have since trained dozens of officers in the region to recognize and respond to K-9 fentanyl exposure, and dog handlers in the sheriff's office will start carrying Narcan to treat a suffering dog before symptoms get out of control.
And now with the deadly carfentanil -- 100 times more potent than fentanyl -- K-9 teams must be extremely vigilant anytime they arrive on scene of a drug related and/or overdose call (and even when searching suspects) ~ esp. since these synthetic opioids are being cut into heroin, cocaine, etc. sometimes unbeknownst to users.
Learn more about DEA warnings to first responders about carfentanil and fentanyl with some on-scene safety tips for responding personnel ... and please share your thoughts and/or protocols in the comments below.
Veterinarians at the University of Illinois took action after they learned that police K-9s have become the latest victims of the opioid epidemic by creating a training video for law enforcement and handlers (below).
Unlike traumatic injuries, such as a gun shot wound or stabbing, which are difficult to treat in the field, an opioid overdose can be reversed. During an opioid overdose, handlers can quickly and easily administer naloxone (a.k.a. Narcan) to potentially stabilize the working dog, allowing for transport to the treating veterinarian for evaluation and continued care.
Read the University’s full news release about the video and their below disclaimer from YouTube.
Disclaimer: Residual drug powder may remain on the patient’s body, which can be absorbed through skin, inhalation, or mucous membrane exposure. As a precautionary measure, personnel responding to a suspected or known narcotic overdose should wear gloves. Wearing gloves, however, does not guarantee that the responder will not be exposed to residual drug powder.